South Dakota, 2023

Damaging Winds in South Dakota, September 4, 2023

September 4, 2023 · NWS ABR · 4 events in 2 counties and zones

A weak low pressure system and cold front helped to generate strong storms in north central and south central South Dakota during the late afternoon and evening hours of September 4th. The strongest recorded wind gust with any of these storms was 70 mph on a personal weather station at a residence 7 miles south of Morristown, SD.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak low pressure system and cold front helped to generate strong storms in north central and south central South Dakota during the late afternoon and evening hours of September 4th. The strongest recorded wind gust with any of these storms was 70 mph on a personal weather station at a residence 7 miles south of Morristown, SD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 4, 4:28 PM MST, 12 minutes earlier.

Area forecast discussion, Sep 4, 4:28 PM MST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Mon Sep 4 2023

.UPDATE...
Issued at 623 PM CDT Mon Sep 4 2023

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 158 PM CDT Mon Sep 4 2023

An upper system over the Rockies will move out into the Northern
Plains tnt, and then track across the forecast area on Tuesday.
Temperatures are warming nicely ahead of this feature over the
western Dakotas and front range. Storms currently over eastern WY
are expected to advect east into more buoyant air over western SD,
and may perhaps take on a more organized consolidated look toward
evening. Mid level winds increase substantially over the western and
central Dakotas this evening, but MLCAPE generally only rises into
the moderate category. Nonetheless, it looks like a pretty decent
environment for wind producing storms over nw/nc SD this
afternoon/evening. Most CAMS have trended toward an MCS (potential
bow echo) moving over nc SD this evening. Wind probabilities have
been upped some by SPC over this general area. And that looks good
given very steep lapse rates giving inverted V soundings.  Further
east, chances for severe wane quite a bit under still strong EML
that's in place. Most of the stronger activity is expected to move
from nc SD northeast into ND this evening. Lingering post sfc
frontal activity is expected on Tuesday as upper trof slides through
the CWA. Chances for severe weather mostly advect off to the east by
Tuesday afternoon. Temperatures will drop markedly on Tuesday, with
highs mainly in the 60s and 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 158 PM CDT Mon Sep 4 2023

In general, when the period opens, mid-level heights will begin
rising, while cool/dry Canada-sourced surface high pressure is over
the region. Through Friday night, an almost zonal flow/dirty ridge
type of pattern could be setting up. Then, from Saturday through the
end of the period, a split flow (decreasing forecast confidence)
ridging signal is showing up over the northern U.S./southern Canada
Rockies, potentially complete with cut-off low stuck under the
ridge. Ensembles guidance does not support much precipitation
potential over this region within the dirty ridge period of upper
level steering flow (through Friday night). Ensembles guidance,
however, does suggest that any precipitation potential is anchored
on Saturday/Saturday night (meandering cut-off low moving through
the region) when forecast confidence is decreasing in models'
handling of split flow.

Ensembles 25th-75th percentile data indicates that high and low
temperatures throughout the period are likely to run anywhere from
~10 degrees below normal to near normal to ~10 degrees above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 623 PM CDT Mon Sep 4 2023

Terminals KABR,KATY,KPIR,KMBG

Showers and thunderstorms will affect parts of north central South
Dakota this evening. Some may be strong to severe, with hail and
strong winds gusts possible. These storms will exit the area to
the north late tonight, then another area of showers, along with
a few thunderstorms, will track across the majority of the area
during the day Tuesday. Periods of MVFR cigs and IFR/MVFR vsbys in
rain are possible with the storms this evening, then look for a
more widespread area of IFR/MVFR cigs and MVFR vsbys will the rain
on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Sep 4, 2:58 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CDT Mon Sep 4 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
458 AM CDT Mon Sep 4 2023 /358 AM MDT Mon Sep 4 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are possible late this afternoon and evening
across central and north central South Dakota. Strong wind gusts over
60 mph is the main threat, although hail up to around quarter-size
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected on Tuesday, but the
threat for severe storms is rather low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

The radar

The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
September 4, 4:40 PM MST
Where
Corson County, 6.22 mi S of Morristown
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.840, -101.720

Thunderstorm Wind, Corson

When
September 4, 4:45 PM MST
Where
Corson County, 4.84 mi S of Morristown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.860, -101.720

Thunderstorm winds downed trees and power lines at a residence 5 miles south of Morristown. The power outage from wind damage to power lines extended back to the northwest as far as Keldron, SD.

Thunderstorm Wind, Lyman

When
September 4, 7:55 PM CST
Where
Lyman County, 4.48 mi WSW of Mc Clure
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.050, -100.330

Thunderstorm Wind, Corson

When
September 4, 7:28 PM MST
Where
Corson County, 12.06 mi NNE of Mahto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.930, -100.580

Thunderstorm winds downed several tree branches at a residence 8 miles northwest of Kenel, SD which sits just south of the North Dakota state line. Another residence just over the border had siding removed by these strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131767, 1131765, 1131768, 1131766.